Hail, Polk
- When
- August 19, 1:33 PM CST
- Where
- Polk County, 1.73 mi NW of Ashawa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.600, -93.790
Report from mping.
A surface low sinking south into the area allowed for scattered storms to develop across central Iowa in the afternoon. Steep lapse rates and deep layer shear allowed for the development of organized updrafts while low melting levels supported larger hail development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low sinking south into the area allowed for scattered storms to develop across central Iowa in the afternoon. Steep lapse rates and deep layer shear allowed for the development of organized updrafts while low melting levels supported larger hail development. Several storms strengthened and prompted warnings, though few resulted in any severe reports. The strongest quickly developed over the Des Moines metro, where the time between a clear radar image and golf ball sized hail was just over 20 minutes. Hail pummeled the west side of the metro for nearly 30 minutes, resulting in hundreds of vehicles with significant damage. One high school in West Des Moines also reported damage to the building which resulted in water leaking into the library and a rush to protect the books. After the hail ended the storms continued to train across the metro, resulting in flash flooding a a couple of water rescues due to stranded vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 12:08 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 108 PM CDT Fri Aug 19 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION... Key Messages: - Strong to severe thunderstorms possible today with large hail and damaging winds the main threats. Discussion: The much anticipated late week system arrived on our doorstep last night as a surface front associated with the leading edge of the shortwave trough pushed across the area. By 2am this was east of the I-35 corridor and much of the convective activity has diminished. Skies have cleared rapidly behind the convection and temperatures in those areas have dropped off. This, combined with calm wind behind the boundary has allowed for a few pockets of fog to develop in northwest iowa. It is possible that this will expand across northern, and perhaps into central, Iowa through the morning so we'll continue to monitor for possible impacts to the morning commute. The first part of the day will be a dry period between the exiting surface boundary and the next round thunderstorms associated with the primary cold front. Thunderstorms will develop this afternoon as daytime heating helps to erode the cap. Steep lapse rates with cool mid levels will aid in the development with deeper updrafts while deep layer shear of 30-40kts (particularly towards southern Iowa) will help to organize storms. As such, the primary hazard looks to be large hail with damaging winds possible as well, especially towards southern Iowa with drier low levels in model soundings. We've talked about the funnel cloud potential the past several days and this remains a possibility with updrafts today as CAMs indicate areas of 100-200+ J/kg 0-3km CAPE. Some of the higher cloud bases could thwart this, as mentioned in the previous AFD, but still worth monitoring. The severe threat will come to an end Friday night but showers and thunderstorms will linger over central and eastern Iowa into Saturday as the slow moving low continues to rotate through the area. Though thunderstorms are not expected to become severe, the possibility for funnel clouds remains with the same low level instability in place, enhanced as the the surface low cuts across the area. In addition to the precipitation, Saturday will be on the cool side with highs in the 70s thanks to lingering clouds/rain and northerly flow. Recent guidance form both CAMs and synoptic models have trended drier for Saturday night with a quicker exit as the system lifts into the Great Lakes region. Sunday will see temperature in the 80s to low 80s with dry conditions. Similar weather is forecast into next week with temperatures gradually warming. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 100 PM CDT Fri Aug 19 2022 Ceilings should be mostly VFR this afternoon with some scattered clouds at MVFR heights. Showers and storms moving in from the north could also lead to lower ceilings for sites impacted. Confidence is fairly low on exact location of showers and storms, but all sites in the area could potentially see some vicinity lightning or showers through the evening. Tomorrow morning, ceilings and visibility could drop into IFR, but have kept TAFs MVFR for now and will re-assess at next issuance. Patchy fog is also possible in the northwest, but is also not yet reflected in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Dodson/Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 1113 AM CDT Fri Aug 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201615- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1113 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected again today. A few strong to severe storms will be possible this afternoon into the evening with large hail and damaging wind gusts the primary threats. There may also be some funnel clouds with a few of the storms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered, mainly non-severe, thunderstorms will continue into Saturday. Gusty winds and perhaps a few funnel clouds may also occur. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
18 hail, 2 flash flood. Local standard time, as filed.
Report from mping.
WOI-5 storm team reports ping pong ball sized hail at studio.
Golf balled sized hail reported breaking windshields.
One and a half to two inch hail in Clive.
Dime up to golf ball sized hail.
Delayed report via social media of ping pong ball sized hail in West Des Moines. Time estimated via radar.
Delayed report of egg sized hail in West Des Moines. Time estimated by radar.
WOI-5 reported three inch hail at the station in West Des Moines.
Delayed report via social media of two inch diameter hail reported at Valley High School. Many cars with broken windshields. Hail damage to school resulted in water falling into the library with damage to books. Time estimated via radar.
Report from mping.
Hail at least 1.5 to 2 inches with many cars damaged at Valley West Mall. Delayed report, time estimated via radar.
Report from mping.
Report from mping.
Delayed report relayed by broadcast media. Time estimated via radar.
Delayed report of quarter sized hail. Time estimated form radar.
Delayed report via social media of ping pong ball sized hail north of Grundy Center. Time estimated by radar.
Pea to quarter sized hail falling north of Holland.
Report of car stranded in intersection. Occupants indicate water is beginning to enter the vehicle. Water rescue in progress at time of report.
Flash flooding across Hickman between 24th and MLK Drive. Car stranded with water up to the hood. Report via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053204, 1053205, 1053206, 1053207, 1053208, 1053209, 1053210, 1053211, 1053213, 1053214, 1053215, 1053216, 1053218, 1053219, 1053220, 1053221, 1053222, 1053223, 1053225, 1053226.